My doctor says my acne is gone and she took me off of it yesterday my questing is after three months is it smart to go off it I'm a 6'1 male 156 pounds and I was taking 40 mg i just don't want my acne to come back I never really had it to bad a pimple here and there but I had oily skin and hair thanks for the help !
I Have Been on Accutane for Three Months And My Doc Says It's Done Its Job. Should I Discontinue Use?
Doctor Answers 2
Going off Accutane
Even though 3 months is a bit of a shorter duration, it really depends on several factors. 1. What level and type of acne you had, 2. The dosage you were taking, and 3. Your weight. There is a formulation that physicians use to determine the appropriate amount of time/dosage a patient needs to be on Accutane to resolve their specific problems. This also has to be weighed out with a patient's tolerance level and environment. Most of my Accutane patients have moderate to severe acne. I normally put them on 20mg 1/day for about 3 months, then increase to 40mg 1/day for 3-6 more months. But we also live in Las Vegas where higher doses are rarely tolerated, so I usually have to go with lower doses for a longer time period due to the environment. There are patients with severe cystic acne whom I keep on Accutane much longer, but with very low doses after the original treatment length, i.e., the dosages above, and then they are on 20/mg 2-3x per week to keep their acne controlled. If your skin is clear, I might suggest seeing how it goes for a bit. If your acne starts to return, then re-evaluate and see your physician again.
3 months may be too short!
Accutane is most successful if continued for 5 months----it takes awhile for those oil glands to respond! You may seem better now, after just 3 months, but studies show that people who cut off earlier than 5 months may relapse with bad acne all over again---and then require another course. Based on just your weight, your dose may have been a bit low as well. If your acne was moderate to severe in the beginning, I may have started you on 40mg in the morning and 30 mg at bedtime---you say yours was not bad, so the lower dose may be fine, but consider a few more months.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.